The following article is a part of conference coverage from AHA Scientific Sessions 2020, held virtually from November 13 to 17, 2020. The team at the Clinical Advisor will be reporting on the latest news and research conducted by leading experts in cardiology. Check back for more from the AHA 2020.

 

Approximately one-third of people who use e-cigarettes or other electronic nicotine delivery systems were found to experience associated symptoms of lung injury, including cough, nausea, and shortness of breath, according to study results presented at the American Heart Association (AHA) Scientific Sessions 2020, held virtually from November 13 to 17, 2020.

Researchers analyzed data from a 2016 national online survey that included 1432 users of electronic nicotine delivery symptoms (age range, 18-64 years). Survey respondents provided information about the type of electronic devices and flavors they used. Outcomes of the study included any e-cigarette or vaping use-associated lung injury (EVALI)-like symptoms (ie, cough, shortness of breath, nausea, chest pain, and stomach pain).

A total of 27% of respondents reported experiencing cough, and 7.3%, nausea. The prevalence of EVALI-like symptoms was higher in respondents who were <45 years, Hispanic, current smokers, and current users of other products.


Continue Reading

The odds in individuals who used vs did not use refillable devices of having ≥1 EVALI-like symptoms were 1.70 (95% CI, 1.13-2.56) for refillable devices with e-liquid pour and 1.95 (95% CI, 1.27-2.99) for refillable devices with e-liquid cartridge replacement.

The odds of having any EVALI-like symptoms were 1.40 (95% CI, 1.02-1.91), and 1.71 (95% CI, 1.18-2.48) for people who were using flavored e-cigarettes.

A limitation of the study was the reliance on data from 2016, however, the investigators believe the findings to still be relevant as the use of e-cigarettes has increased since then.

“Health care professionals need to assist patients in better understanding the full risks and potential harms of using e-cigarettes and related products,” noted senior study investigator Thanh-Huyen T. Vu, MD, PhD, of Northwestern University Feinberg School of Medicine in Chicago, Illinois in a statement.

Study co-author Rose Marie Robertson, MD, FAHA, deputy chief science and medical officer of the American Heart Association and co-director of the Association’s Tobacco Center of Regulatory Science, added that “public health messages should be designed for parents and guardians or other adults working closely with youth, such as teachers and coaches, to increase the understanding of the relation of e-cigarette use with serious health risks.”

Visit the Clinical Advisor’s meetings section for complete coverage of AHA 2020.

Reference

Hart JL, Payne TJ, Groom A, et al. Association of electronic nicotine delivery systems (ENDS) usage and EVALI-like symptoms. Presented at: AHA Scientific Sessions 2020; November 13-17, 2020. Presentation P388.

This article originally appeared on The Cardiology Advisor